North Carolina, 2004

Hail in North Carolina, July 8, 2004

July 8, 2004 · NWS MHX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 8, 1:42 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 8, 1:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
242 PM EDT THU JUL 8 2004

.SHORT TERM (TONIGHT)...ISOLATED SHWRS/TSTMS FIRING ALONG
SEABREEZE THIS AFTERNOON OVER ONSLOW...JONES...CRAVEN AND
WRN CARTERET COUNTIES. WILL CARRY A SLGT CHC POP THRU ABOUT
02Z TO ACCOUNT FOR THIS ACTIVITY. THE STORMS SHOULD DISSIPATE
WITH LOSS OF HEATING...LEAVING ANOTHER WARM MUGGY NIGHT WITH
MINS IN THE MIDDLE TO UPPER 70S.

&&

.LONG TERM (FRIDAY THROUGH THURSDAY)...UPPER RIDGE STARTS TO
AMPLIFY OVER THE SOUTHEAST US FRIDAY AND ESPECIALLY ON SATURDAY.
THIS SHOULD KEEP CONVECTION TO A MINIMUM DESPITE PRESENCE OF
WEAK TROF INLAND. WILL OPT TO KEEP POPS MINIMAL THRU SAT NIGHT.
BY SUNDAY...UPR RIDGE RETROGRADES TOWARD THE WEST ALLOWING LOWERING
H5 HEIGHTS AND SOME WEAK TROFFING. ADDITIONALLY...BOTH ETA/GFS
INDICATE MID-LEVEL SHORTWAVE AND ENHANCED UVVS DURING SUNDAY
AFTERNOON. WILL BRING IN SMALL CHC POPS FOR SUNDAY AS A RESULT.
SFC FNTL TROF WILL BE ON OUR DOORSTEP MONDAY AND WILL FCST
CHC POPS. REST OF EXTND PERIOD WILL HAVE NEAR NORMAL TEMPS
AND SMALL DAILY POPS. PERHAPS A LTL BETTER RAIN CHC ON THURSDAY
WITH H5 TROF SWEEPING ACROSS THE MID ATLANTIC REGION.

&&

.MARINE...CURRENT BUOY OBSERVATIONS SHOWING SEAS AROUND 2 FT WITH SE
SWELL EVERY 9 SEC. WINDS ARE FAIRLY LIGHT AROUND COASTAL WATERS
GENERALLY 10 KT OR LESS. ISOLD THUNDERSTORMS ARE ONCE AGAIN EXPECTED
PRIMARILY INLAND AND AROUND THE SOUNDS...BUT COULD MOVE OFFSHORE
DURING THE EVENING HOURS. GUSTY WINDS AND HIGHER SEAS ARE POSSIBLE
IN AND NEAR THESE STORMS. SKIES SHOULD CLEAR AFTER MIDNIGHT...AND
WINDS AND SEAS EXPECTED TO CONTINUE AROUND 10-15KT AND 2 FT. A WEAK
SFC TROUGH WILL CONTINUE TO SET UP OVER THE REGION THROUGH SATURDAY.
AFTERWARDS THE BERMUDA HIGH WILL BUILD IN TO THE S...AND OTHER
THAN MINOR FLUCTUATIONS IN RIDGE POSITION...LITTLE CHANGE TO WINDS
AND SEAS WITH NO HEADLINES.

&&

.AVIATION...CURRENT RADAR IS INDICATING DEVELOPING SHOWERS AND
THUNDERSTORMS THAT ARE ADVANCING TOWARDS THE EWN AIRPORT. THESE
COULD PRODUCE A SHORT LIVED MVFR IN 3SM RAIN AND OVC 4-5KFT
CEILINGS. MORE SHRA/TSRA ARE POSSIBLE THIS EVENING THOUGH WILL BE
ISOLD IN NATURE SO MOST AREAS WILL REMAIN DRY. FOG/HAZE MAY ONCE
AGAIN DEVELOP ACROSS EASTERN PORTIONS OF THE STATE FRI MORNING BY
AROUND 09Z. THE FOG COULD DROP TO AROUND 3SM (MVFR) SHOULD BURN OFF
BY 12-13Z. AFTERWARDS MOSTLY VFR CONDITIONS EXPECTED WITH NO
RESTRICTIONS TO VISIBILITY AND ONLY SCT050 CLOUDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MHX  75  90  76  90 /  20  10  10  10
EWN  74  93  73  92 /  20  10  10  10
HSE  78  89  73  89 /  10  10  10  10
PGV  75  95  74  93 /  20  10  10  10

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

AVIATION...21/JAMISON - 23/VINCENT
SHORT TERM...11/JAMISON
LONG TERM...11/COLLINS
MARINE...21/JAMISON
Hazardous weather outlook, Jul 8, 3:24 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
424 AM EDT THU JUL 8 2004

NCZ029-044>047-079>081-090>095-098-103-104-090822-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
424 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
HEAT INDICES OF 100 TO 105 ARE EXPECTED. ISOLATED THUNDERSTORMS
ARE EXPECTED LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TK

The radar

The Morehead City radar (KMHX), 59 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Beaufort

When
July 8, 2:00 PM EST
Where
Beaufort County, Aurora
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.300, -76.800

Hail, Lenoir

When
July 8, 4:30 PM EST
Where
Lenoir County, Woodington
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.183, -77.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5413128, 5413129.